Illinois, 2008

Flash Flood and Damaging Wind in Illinois, July 12, 2008

July 12, 2008 · NWS PAH · 2 events in 2 counties and zones

A severe storm formed along a cold front that moved southeast into the Lower Ohio Valley. Other storms along the front produced copious rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe storm formed along a cold front that moved southeast into the Lower Ohio Valley. Other storms along the front produced copious rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 12:34 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 12, 12:34 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT SAT JUL 12 2008

.DISCUSSION...
LARGE MID LEVEL VORTEX ACROSS SOUTHERN CANADA WILL PROGRESS EAST
OVER THE NEXT 36 HOURS. AMPLE MOISTURE AND INSTABILITY WILL BE IN
PLACE LATE TODAY AND TONIGHT WHEN A COLD FRONT COMES THROUGH THE
REGION. WILL MAINTAIN OUR LOW END CATEGORICAL POPS FOR CONVECTION
AS A RESULT. SEE SPC DAY 1 OUTLOOK FOR SLIGHT RISK OUTLOOK INFO.
THE FRONT AND MOISTURE WILL TRANSLATE SOUTH AND EAST SUNDAY. SO WE
WILL CONTINUE WITH A DIMINISHING TREND IN BOTH POPS AND SKY COVER.
QUIET WX TO FOLLOW WITH HIGH PRESSURE TAKING CONTROL FOR THE NEXT
SEVERAL DAYS. THE FLOW ALOFT WILL WEAKEN AS WELL AS HEIGHTS RISE
SLIGHTLY. THEREFORE WILL MAINTAIN A DRY FORECAST MONDAY THROUGH
FRIDAY PER THE LONG RANGE MODELS. NEXT CHANCE OF PRECIP WILL NOT
BE UNTIL NEXT SATURDAY...FOR NOW ANYWAY. EVEN THEN ONLY GOING TO
CARRY A SLIGHT CHANCE POP AT THAT. AFTER REASONABLE TEMPS AND
HUMIDITY LEVELS FOR MID JULY TO START THE WEEK...BOTH WILL BE ON
THE INCREASE DURING THE SECOND HALF OF THE WORK WEEK.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AMIDST A HOT...HUMID...UNSTABLE AIR MASS. THE APPROACH OF A COLD
FRONT TONIGHT WILL ENHANCE COVERAGE OF SHOWERS AND THUNDERSTORMS...
ESPECIALLY ALONG AND JUST AHEAD OF THE BOUNDARY. SOUTHWEST WINDS
TODAY WILL SHIFT TO THE NORTH/NORTHWEST BEHIND THE FRONT TONIGHT.
FOR THE MOST PART...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT...
WITH THE EXCEPTION OF REDUCED CEILINGS AND VISIBILITIES NEAR
THUNDERSTORMS. SOME FOG MAY BE POSSIBLE LATE TONIGHT ONCE THE
PRECIPITATION COMES TO AN END.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 12, 12:20 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT SAT JUL 12 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
120 PM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT ACROSS THE FOUR STATE REGION. THE PRIMARY
HAZARD WILL BE LOCALLY STRONG WINDS. STORMS MAY ALSO PRODUCE
LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON
ACROSS PORTIONS OF THE AREA.

REFER TO STATEMENTS AND FORECASTS FOR THE LATEST INFORMATION ON
AREA RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS WILL DIMINISH FROM NORTHWEST TO
SOUTHEAST THROUGH THE DAY SUNDAY.

REFER TO STATEMENTS AND FORECASTS FOR THE LATEST INFORMATION ON
AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION COULD BE REQUESTED THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Jul 12, 12:25 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SAT JUL 12 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
125 PM CDT SAT JUL 12 2008

...HEAT INDEX READINGS 100 TO 105 THIS AFTERNOON...

HEAT AND HUMIDITY WILL PERSIST ACROSS THE QUAD STATE REGION THIS
AFTERNOON. AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S WILL COMBINE
WITH HIGH HUMIDITY...RESULTING IN PEAK AFTERNOON HEAT INDICES FROM
100 TO 105 DEGREES. THE ONLY RELIEF FROM THE AFTERNOON HEAT WILL
COME IN THE FORM OF SCATTERED SHOWERS AND THUNDERSTORMS...
ESPECIALLY OVER SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND
PORTIONS OF SOUTHEAST MISSOURI.

IF YOU MUST BE OUTDOORS FOR ANY LENGTH OF TIME THIS AFTERNOON...
KEEP YOURSELF HYDRATED BY DRINKING PLENTY OF WATER. SEEK FREQUENT
REST BREAKS IN THE SHADE OR AIR CONDITIONING TO LESSEN THE STRAIN
ON YOUR BODY. CHECK ON THE ELDERLY...THE VERY YOUNG...AND THOSE ON
CERTAIN MEDICATIONS...AS THEY MAY BE MORE SUSCEPTIBLE TO THE
DANGERS OF PROLONGED HEAT EXPOSURE.
Local storm report, Jul 12, 2:46 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     1 N RALEIGH             37.84N 88.53W
07/12/2008                   SALINE             IL   EMERGENCY MNGR

            TREE DOWN OVER RT 34 N OF RALEIGH.

&&

DP

The radar

The Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 12, 3:05 PM CST
Where
Union County, Anna
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
37.470, -89.250

Numerous large tree limbs were blown down, including some that landed on houses and vehicles. One of the largest tree limbs knocked a chimney off a roof. The chimney smashed through the windshield of a parked car. Power lines were down.

Flash Flood, Jefferson

When
July 12, 5:29 PM CST to 7:00 PM CST
Where
Jefferson County, Mt Vernon to 0.85 mi SSE of Mt Vernon
Cause
Heavy Rain
Reported by
Public
Coordinates
38.320, -88.900

Eight to ten inches of water covered roadways in Mount Vernon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113515, 115199.